Utah, 2005

Debris Flow and Heavy Snow in Utah, May 9 to 13, 2005

May 9 to 13, 2005 · NWS SLC · 4 events in 4 counties and zones

A moist late-season winter storm brought rain and heavy mountain snows to northern Utah. Recent rains coupled with the current storm created landslides in Utah County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist late-season winter storm brought rain and heavy mountain snows to northern Utah. Recent rains coupled with the current storm created landslides in Utah County. As much as 3.5 inches of rain fell in some valley locations along with a few inches of snow. Mountain locations received upwards of 2 feet of snow. Specific snowfall totals were:Alta Lifts - 29", Snowbird - 24, Trial Lake- 20", Snowbasin - 18", Brighton - 18", Timpanogos Divide - 18", Farmington Canyon - 17", Chalk Creek - 15" - Monte Cristo - 13", Suncrest (6500') - Deer Valley - 7", Parleys Summit - 6", South Ogden - 5" and Layton - 4". Sites receiving 3 inches were West Haven, East Layton, Fruit Heights, North Salt Lake, Clearfield and Syracuse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 9, 7:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, May 9, 7:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MDT MON MAY 9 2005

.SYNOPSIS...A VIGOROUS AND COLD SPRING STORM WILL AFFECT THE GREAT
BASIN WEATHER THROUGH MUCH OF THE WEEK.

&&

.DISCUSSION...SHARP COLD FRONT HAS MOVED SOUTH TO NEAR KU24...
EXTENDING NORTHEAST INTO SOUTHWEST WYOMING...APPROACHING KRKS.
PRECIPITATION HAS STALLED AND THE MAIN BAND REMAINS OVER THE GREAT
SALT LAKE. NAM DEPICTS THIS WELL SHOWING THE UPPER LEVEL JET
REMAINING STATIONARY OVERNIGHT AS THE NEXT SHORTWAVE OVER CALIFORNIA
ROTATES THROUGH THE BASE OF THE TROUGH. MODEL DOES SUGGEST THE
PRECIPITATION ENDS OVER THE NORTHERN WASATCH FRONT AND A BAND
REFORMS ALONG THE I-15 CORRIDOR FROM KSLC SOUTH. WILL MONITOR THE
CURRENT PRECIPITATION AREA CLOSELY WITH SMALL STREAM AND URBAN
FLOODING STILL A THREAT ALONG THE NORTHERN WASATCH FRONT.

WILL ALLOW THE WIND ADVISORY TO EXPIRE WESTERN VALLEYS AS SPEEDS ARE
DROPPING OFF NOW WITH SUNSET. GOOD WIND ADVISORY NUMBERS WERE
OBSERVED TODAY. ZFP UPDATE COMING FOR THAT.

SNOW ADVISORY LOOKS GOOD FOR THE WASATCH TONIGHT WITH SNOW LEVELS
DROPPING RAPIDLY AND EXCELLENT OROGRAPHIC PATTERN DEVELOPING FOR THE
WASATCH RANGE.

&&

.HYDRO...UP TO 1/4 INCH OF RAIN HAS FALLEN THIS EVENING OVER THE
NORTHERN WASATCH FRONT. WILL MONITOR CLOSELY AND SMALL STREAM AND
URBAN FLOODING THE MAIN THREAT OVERNIGHT.

THE WARM TEMPERATURES IN THE MODELS FOR THIS WEEKEND INTO EARLY NEXT
WEEK...IF CORRECT...WOULD BRING A GREATER THREAT OF FLOODING FOR
THAT TIME FRAME.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY WASATCH MOUNTAINS FOR TONIGHT.
WY...NONE.

GIBSON
Hazardous weather outlook, May 9, 5:10 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MDT MON MAY 9 2005

UTZ001>021-WYZ021-101300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
610 AM MDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A COLD AND VIGOROUS SPRING STORM WILL BE MOVING INTO UTAH TODAY AND
TONIGHT. STRONG WINDS WILL DEVELOP AHEAD OF THIS STORM OVER MOST OF
WESTERN UTAH LATE THIS MORNING AND CONTINUE INTO THIS EVENING BEFORE
DIMINISHING. IN ADDITION TO THE WINDS...STRONG THUNDERSTORMS ARE
POSSIBLE OVER NORTHWEST UTAH THIS AFTERNOON AND THIS EVENING. THESE
THUNDERSTORMS COULD GENERATE VERY STRONG WIND GUSTS AND HAIL. HEAVY
SNOW IS POSSIBLE IN THE NORTHERN MOUNTAINS BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THIS STORM WILL REMAIN OVER THE AREA THROUGH MID WEEK AND WILL
SPREAD A MOIST AND COLDER AIRMASS ACROSS UTAH BY TUESDAY. SIGNIFICANT
SNOWFALL COULD CONTINUE IN THE MOUNTAINS OF UTAH AND SOUTHWEST
WYOMING TUESDAY...WEDNESDAY AND INTO THURSDAY. THE STORM SYSTEM WILL
MOVE EAST FRIDAY.

Event by event

3 heavy snow, 1 debris flow. Local standard time, as filed.

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
May 9, 9:00 PM MST to May 12, 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
May 9, 9:00 PM MST to May 12, 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
May 9, 9:00 PM MST to May 12, 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Debris Flow, W Utah T X Nw/P X E Juab

When
May 12, 8:00 AM MST to May 13, 8:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
BROADCAST MEDIA

Landslide encroached upon new homes in Cedar Fork

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468952, 5468953, 5468954, 5468951.